College student hangs himself, Graedons claim no evidence Prozac to blame — (St. Louis Post-Dispatch)

Original article no longer available

St. Louis Post-Dispatch

The People’s Pharmacy

June 11, 1990

Author: By Joe Graedon and Dr. Teresa Graedon

Q: Your column about the woman who committed suicide while taking Prozac really caught my attention. My nephew also hanged himself this spring in his dormitory room in college.

He had been taking Prozac for about the last two months for depression. The school psychiatrist had told his family that his problems and insecurities were ”normal” for a college student, and his death came as a tremendous shock.

His parents had spoken to him the evening before and said he was fine. His roommate was with him during most of the day while they studied for exams, and said he was in good spirits. Late in the afternoon his roommate left for an hour, and when he returned found my nephew hanged by a makeshift apparatus. It did not seem to have been preplanned.

I realize drugs have both positive and negative effects. I am confident drug companies keep very good records of all the adverse reactions of their drugs. But the only way they can know about a reaction is if people report it.

I encourage anyone on any drug who experiences an adverse reaction to report it in writing to the pharmaceutical company which markets it. If a truly harmful reaction really IS a side effect of a drug, in time a pattern will emerge and the drug will be taken off the market. But we need users of drugs to report these reactions to the companies.

A: It is still unclear whether Prozac is really associated with suicide. We have received a number of such tragic reports in recent weeks, but depressed people do sometimes attempt to take their lives whether they are on medication or not.

We have contacted the company and it maintains that Prozac is not associated with a higher incidence of suicide than other treatments for depression.

We agree with you that it is essential for people to report all serious side effects to the drug company or the Food and Drug Administration (FDA). Anyone who would like to obtain the official FDA Adverse Reaction Report form can request it by sending a self-addressed stamped envelope to: Graedons’ People’s Pharmacy, Dept. R, P.O. Box 52027, Durham, N.C. 27717.

Record Number:  5900038302